Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Duluth, MN

September 6, 2013

NWS Duluth, MN issued this special weather statement at Sep 6, 2013, 10:10 PM CDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2013, 10:10 PM CDT (03:10 UTC)
Expired
Sep 6, 2013, 10:45 PM CDT
In force
35 min
Issued by
NWS Duluth, MN

The radar

The Duluth radar (KDLH), 195 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WWUS83 KDLH 070310
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI SEP 6 2013

MNZ010-011-070345-
KOOCHICHING-NORTH ST. LOUIS-
1010 PM CDT FRI SEP 6 2013

...STRONG THUNDERSTORM HEADED TOWARD KABETOGAMA LAKE...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAINY LAKE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY 
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  KABETOGAMA LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4860 9306 4861 9293 4859 9289 4858 9291
      4857 9289 4857 9286 4855 9274 4848 9268
      4846 9271 4844 9265 4839 9261 4829 9291
      4863 9312 4863 9307

$$

MELDE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Sep 6, 6:09 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 6, 6:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT FRI SEP 6 2013

.UPDATE...
ISSUED AT 608 PM CDT FRI SEP 6 2013

TEMPERATURES REMAINED IN THE EIGHTIES OVER MUCH OF THE NORTHLAND
AS OF 23Z...WITH DEWPOINTS IN THE MID SIXTIES TO LOWER SEVENTIES.

AREA RADARS SHOW ONLY A FEW LIGHT SHOWERS OVER OUR FAR EASTERN
WISCONSIN ZONES OVER THE PAST HOUR OR SO. HOWEVER...THUNDERSTORMS
WERE MOVING SOUTHEAST TOWARD THE BORDER REGION OUT OF
MANITOBA/ONTARIO AND A SIMPLE EXTRAPOLATION GETS THEM INTO
KOOCHICHING COUNTY BETWEEN 9 AND 11 PM...BUT OTHER STORMS WILL
LIKELY FORM AHEAD OF THIS ACTIVITY AND REACH THAT AREA SOONER.
SATELLITE SHOWS A CU FIELD OVER NORTHWEST WISCONSIN/ADJACENT
NORTHEAST MINNESOTA...WITH SOME RECENT DEVELOPMENT OVER
PINE/BURNETT/WASHBURN COUNTIES. THIS IS OCCURRING IN AN AREA OF
925-850MB CONVERGENCE AS SEEN WITH KDLH/KMPX VWP AND FORECAST
RUC/NAM MODEL DATA. SEVERAL OF THE CAMS HAVE SHOWN SHOWERS/STORMS
DEVELOPING IN THIS AREA BETWEEN 00-03Z AND THAT LOOKS ON TRACK.
SREF WRF SHOWS HIGH PROBABILITY OF MLCAPES BETWEEN 500-1000J/KG
EARLY THIS EVENING...SO A FEW STRONG STORMS ARE STILL POSSIBLE
OVER THE CWA. WE WILL MAKE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR
LATEST RADAR/SATELLITE TRENDS AND UP POPS A BIT OVER NORTHWEST
WISCONSIN/ADJACENT PINE/CARLTON COUNTIES AND ALONG THE BORDER
REGION. UPDATES WILL BE OUT BY 2330Z.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 312 PM CDT FRI SEP 6 2013

CONCERN FOR THE SHORT TERM IS PRECIPITATION CHANCES THIS EVENING
ACROSS NORTHWEST WISCONSIN.

CURRENT SURFACE ANALYSIS INDICATE SHOWERS ACROSS IRON COUNTY IN NW
WI. EARLIER TODAY...SHOWERS MOVED ACROSS THE ARROWHEAD AHEAD OF A
WEAK SHORTWAVE THAT MOVED THROUGH THE NRN MN/NRN WI THIS MORNING.
THE REST OF THE AREA HAS LITTLE OR NO CLOUDS THIS AFTERNOON. FOR
TONIGHT...A MID-LEVEL TROUGH OVER SOUTHERN CANADA CONTINUE TO
INTENSIFY THIS EVENING AND WILL PUSH A COLD FRONT THROUGH THE
FORECAST AREA TONIGHT. THE BEST SHOT FOR SHOWERS AND THUNDERSTORMS
WILL BE ACROSS THE ARROWHEAD AND NW WI WITH THE INSTABILITY OVER
THE AREA. THE PRECIP THREAT WILL TAPER OFF AFTER MIDNIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION FOR SATURDAY. DEWPOINTS WILL BE
LOWER AND HIGH TEMPS WILL BE A COUPLE OF DEGREES COOLER ON SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 312 PM CDT
FRI SEP 6 2013

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.

HIGH PRESSURE OVER SOUTHERN MANITOBA SATURDAY NIGHT WILL SLIDE
SOUTHEASTWARD OVER SOUTHEASTERN ONTARIO ON SUNDAY BRINGING DRY WEATHER
AND SEASONAL TEMPERATURES. A WEATHER SYSTEM WILL BE ON THE PERIPHERY
OF A DOME OF HOT AIR OVER THE CENTRAL UNITED STATES ON MONDAY. THIS
SYSTEM WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
UPPER MIDWEST BEGINNING LATE SUNDAY NIGHT AND LASTING THROUGH
MONDAY. A COLD FRONT PUSHES THROUGH THE AREA ON TUESDAY WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. NORTHWEST FLOW ALOFT DEVELOPS ON
WEDNESDAY WITH AN EMBEDDED SHORTWAVE THAT WILL YET AGAIN BRING A
THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE SHOWERS AND
THUNDERSTORMS WILL END LATE WEDNESDAY BRINGING DRY CONDITIONS AND
SEASONAL TEMPERATURES TO THE NORTHLAND ON THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 608 PM CDT FRI SEP 6 2013

VFR CONDITIONS COVERED THE NORTHLAND EARLY THIS EVENING AND THE
AREA WAS DRY. WE DO EXPECT TO SEE SHOWERS AND STORMS DEVELOP OVER
THE NEXT COUPLE HOURS. AREA RADARS SHOW STRONGER THUNDERSTORMS
MOVING SOUTHEAST TOWARD THE BORDER REGION...AND WE ALSO EXPECT
MORE SHOWERS/STORMS TO FORM ELSEWHERE...MOST LIKELY OVER NORTHWEST
WISCONSIN/ADJACENT NORTHEAST/EAST CENTRAL MINNESOTA. BRIEF MVFR
CONDITIONS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE COVERAGE OF TEH SHOWERS/STORMS WILL DIMINISH AFTER 05Z OR 06Z
AND SOME FOG WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  81  55  67 /  20  10   0   0
INL  59  78  50  72 /  20  10   0  10
BRD  63  84  56  76 /  10  10  10  10
HYR  63  83  54  74 /  40  10   0   0
ASX  64  77  55  68 /  30  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...MELDE
SHORT TERM...STEWART
LONG TERM...KK
AVIATION...MELDE
Hazardous weather outlook, Sep 6, 6:54 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CDT FRI SEP 6 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
654 PM CDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHLAND TONIGHT...WITH
THE STRONGEST STORMS OVER FAR NORTHERN MINNESOTA AND OVER
NORTHWEST WISCONSIN THROUGH ABOUT MIDNIGHT. SOME OF THE STORMS MAY
CONTAIN SOME HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. THE INTENSITY
AND COVERAGE OF THE STORMS WILL DIMINISH LATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY...WITH THE BEST CHANCE LATE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED COVERAGE OF STRONG THUNDERSTORMS...SKYWARN
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
654 PM CDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER LAKE SUPERIOR...AND
SOME OF THE STORMS COULD BE QUITE STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY...WITH THE BEST CHANCE LATE SUNDAY NIGHT INTO MONDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 6, 8:42 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
842 PM CDT FRI SEP 6 2013

MNZ010>012-021-070245-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
GRAND MARAIS
842 PM CDT FRI SEP 6 2013

...THUNDERSTORMS HEADED FOR THE BORDER REGION...

AREA RADARS SHOWED THUNDERSTORMS MOVING SOUTHEAST OUT OF ONTARIO
TOWARD THE BORDER REGION. THESE SHOULD ARRIVE BETWEEN 10 PM AND
1130 PM...AND MAY IMPACT INTERNATIONAL FALLS...CRANE
LAKE...BIRCHDALE...BASSWOOD AND SAGANAGA LAKES. SOME OF THE STORMS
ARE QUITE STRONG...AND CAPABLE OF PRODUCING SOME HAIL...GUSTY
WINDS...LIGHTNING AND BRIEF HEAVY DOWNPOURS.

MELDE
Special weather statement, Sep 6, 9:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
940 PM CDT FRI SEP 6 2013

MNZ010-011-070315-
KOOCHICHING-NORTH ST. LOUIS-
940 PM CDT FRI SEP 6 2013

...THUNDERSTORMS HEADED FOR THE BORDERLAND...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTHEAST
OF SAND POINT LAKE TO 18 MILES EAST OF RAINY LAKE TO 5 MILES NORTH OF
MANITOU...MOVING SOUTH AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  MANITOU...            RAINY LAKE...         INDUS...
  RANIER...             ISLAND VIEW...
  INTERNATIONAL FALLS...                      PELLAND...
  LOMAN...              ERICKSBURG...         KABETOGAMA LAKE...
  SAND POINT LAKE...    RAY...                LITTLEFORK...
  KABETOGAMA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4864 9384 4853 9379 4854 9354 4862 9341
      4865 9322 4862 9318 4863 9307 4860 9306
      4862 9296 4857 9289 4854 9264 4850 9262
      4846 9271 4844 9248 4835 9246 4837 9215
      4836 9215 4832 9245 4839 9390 4865 9405

MELDE
Special weather statement, Sep 6, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI SEP 6 2013

MNZ010-011-070345-
KOOCHICHING-NORTH ST. LOUIS-
1010 PM CDT FRI SEP 6 2013

...STRONG THUNDERSTORM HEADED TOWARD KABETOGAMA LAKE...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAINY LAKE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  KABETOGAMA LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4860 9306 4861 9293 4859 9289 4858 9291
      4857 9289 4857 9286 4855 9274 4848 9268
      4846 9271 4844 9265 4839 9261 4829 9291
      4863 9312 4863 9307

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:40 PM CDTSpecial Weather StatementDLH35 min
Sep 6, 10:12 PM CDTSpecial Weather StatementDLHKoochiching33 min
Sep 6, 10:36 PM CDTSpecial Weather StatementDLH24 min
Sep 6, 11:00 PM CDTSpecial Weather StatementDLH30 min
Sep 6, 11:25 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Sep 7, 9:55 AM CDTSmall Craft AdvisoryDLH42 hr

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.